Acetaminophen Usage During Pregnancy May Be Linked to Language Delay

A study recently published in European Psychiatry suggests that mothers who took acetaminophen during their pregnancies had higher rates of language delays in their two-year-old daughters compared to mothers who did not. Delays, however were not seen in boys, who generally develop language at a slower rate than girls.

The study was written by researchers at Karlstad University and Lund University in Sweden, Icahn School of Medicine at Mount Sinai in the U.S., and the Institute of the Ruhr-University in Germany.

The study included 754 women who enrolled in a Swedish study in allergies during their pregnancies during weeks 8-13. They were interviewed on their use of acetaminophen—an over-the-counter pain reliever and fever relief medication such as Tylenol, which is sold in the U.S. The researchers then followed up with the new mothers when their children were at 30 weeks and administered language development screening along with personal assessments of how the mothers thought their children were developing.

Researchers found that acetaminophen usage during the first trimester was fairly common, as 59% reported taking at least 1 pill during the time, while others reported taking up to 100 pills. Researchers compared mothers who had “high use” (defined as at least 6 pills) to mothers who did not take the medication.

The study defined a language delay as speaking less than 50 words. Delay was found for 64 children (8.5%) and was more common among boys (12.6%) than girls (4.1%). Further details show that girls born to the high use mothers were six times more likely to have language delays than girls whose mothers had not taken the medication at all.

Researchers are unsure as to why language delays were markedly different between girls and boys. One theory is that acetaminophen usage closes the gap between girls and boys development.

LEAVE A REPLY

Please enter your comment!
Please enter your name here